Can I Regain Sexual Function After Going Off Antidepressants?

Mon, 07/01/2013 - 16:06
Submitted by Betty Dodson

Hi Betty,

I was referred by my doctor, who has another patient who worked with you. I was reading your website and at one point you said that people who have been on antidepressants for 10 years are permanently damaged. Can you tell me what you are basing that on? How many of the people you have worked with who were on long-term SSRIs had permanent damage? Did any of them recover eventually?

I was on Lexapro from age 18 to 28, and I just got off it this past February. Although I knew that the drug was possibly messing with my sexual functioning, I didn't realize that the effects could be permanent until I recently got off the drug and noticed the side effects were still there. It's been 4 months now and I'm pretty worried. Do you really think that people who have been on antidepressants for 10 years are permanently damaged? Have you known people who eventually improved? I'm pretty worried and discouraged, so I'm interested to hear if you think there is hope for me.

Thanks,
N

Dear N,

Of course there's hope for you! My comment was only speculation. There has been no specific research to prove it's true that I know of. This is one of the problems with social networking. . . not all information is valid but it flies around the Internet with the speed of lightening. I'm sorry that you got that negative message. The fact that so many young girls have been put on these horrible drugs is a new factor that has yet to be taken into consideration.

I have great faith in the human body and it's ability to heal itself. Take advantage of all the body cleansing modalities by changing your diet. Also our minds are very powerful. So let me restate my position: NOTHING is permanent, not even death and taxes. We just don't know. However, I do believe that "As a woman thinketh, so shall she be!" So continue to practice self-loving with masturbation and visualize your body/mind healing taking place.

Thanks for getting in touch so I can correct my mis-statement. I repeat: NOTHING is permanent, not even death and taxes. We still just don't know for sure.

Dr. Betty

Hi Betty,

Thanks for your message - that makes me feel somewhat better. I am still on Bupropion, which my doctors insist does not have any sexual side effects, but it seems like you have a different opinion on that. Have you known people who experienced negative sexual side effects from that drug? A few or many? I don't mean to be overly quantitative -I know your experience is anecdotal - but it seems like you've worked with many women and I'm trying to get more information because I don't feel like my doctors really know that much about this. Thanks so much for your response!

N

Dear N,

Your instincts are correct. Most doctors know very little if anything about sexuality, especially female sexuality. All you have to do is Google Bupropion. YES, it's an anti-depressant that was primarily used to help people come off cigarettes. Marketed under the name of Wellbutrin they then claimed it not only didn't interfere with sex but it had a positive affect. All I can say is Bull Shit! A big steaming pile of it.

The fact that I have listened to a gazillion women tell me the truth about their sexlives is far better than some so-called scientific crap where they give college Freshmen (and women) questionnaires about sex so they can then crunch numbers and draw their conclusions. Believe me, a handful of confused and overworked college kids are not a good sampling of women in general.

My suggestion to you is to stay away from medical professionals. Look to alternative healing modalities. Get into Yoga, dance, sports and meditate. Come off all sugar and processed foods. Clean up up your act and begin to enjoy your body with masturbation, exercise and any other kind of movement that gets you breathing so you can feel pleasure in a healthy and therefore happy young body. Start today! Keep me posted on your progress.

Dr. Betty

Liberating women one orgasm at a time

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.

coming off antidepressants

Tue, 07/02/2013 - 10:09

Four months doesn't seem very long to me, especially not after 10 years. My partner was on SSRIs for three years (one that did not affect sexual function) and slowly weaned himself off them by following suggestions he found online. Some people say it can take as long to recover from using them as the time period for which you took them. That said, I think Dr Betty's suggestions are very good -- care for your body and mind as tenderly and lovingly as possible. You WILL heal.

Antidepressants and recovering sexuality

Tue, 07/02/2013 - 19:33

Hi N,
Both SSRIs and SNRIs can have very serious effects on libido and the ability to orgasm---Wellbutrin (bupropion) reportedly much less so for most users since it's an entirely different class of drug. If you do a web search you will find a lot of references along the lines of 'Post-SSRI sexual dysfunction', so your concerns are common and valid. As Dr Betty says, however, there's a lot of hope for you. Many former SSRI users have recovered, although restoring optimal sexual function could take some time as your body readjusts. In addition to the excellent suggestions here, regular Kegel exercises could really benefit both women and men. For some SSRI/SNRI users, these medications virtually eliminated orgasms for a prolonged period of time. Kegels might help to re-train your body to be able to experience those strong orgasmic contractions again.

booze

sexegghead's picture
Tue, 07/23/2013 - 00:40

I know it seems silly, but how is your libido after a little alchohol.  Alchohol activates the Serotonin Transport Protein (SERT), which removes serotonin from the intersynaptic space.  Since the problem of PSSD is overabundance of serotonin signaling, it might be somewhat helpful.  Or not, but it is a cheap test.

Post new comment

The content of this field is kept private and will not be shown publicly.
By submitting this form, you accept the Mollom privacy policy.